Hail, Shelby
- When
- June 25, 1:05 AM CST
- Where
- Shelby County, 1.24 mi SE of Harlan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.640, -95.310
Thunderstorms developed over western Iowa during the early morning hours of June 25th. The storms developed north of a weak boundary near the Kansas border aided by modestly high instability and a low level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed over western Iowa during the early morning hours of June 25th. The storms developed north of a weak boundary near the Kansas border aided by modestly high instability and a low level jet. A few of the storms dropped dime-size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 10:44 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1144 PM CDT MON JUN 24 2013 .AVIATION... 06Z TAFS FOR KOFK...KOMA AND KLNK. THUNDERSTORMS MAY AFFECT ALL TAF SITES DURING THE EARLY PORTION OF THE TAF CYCLE. KOFK WILL BE THE FIRST TO SEE CONVECTION WITH KLNK AND KOMA EXPECTED TO SEE THUNDERSTORMS WITHIN THE FIRST FEW HOURS OF THE TAF CYCLE. VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS...BUT WE MAY DROP A CATEGORY OR TWO WITHIN THE STORMS. && .PREV DISCUSSION... /ISSUED 343 PM CDT MON JUN 24 2013/ DISCUSSION... FORECAST CONCERNS WILL CONTINUE TO BE TIMING AND LOCATION OF CONVECTION THROUGH TUESDAY MORNING. AN ACTIVE MORNING WITH CONVECTION MOVING THROUGH THE AREA. SIGNIFICANT WEATHER ADVISORIES WERE ISSUED ON SUB-SEVERE STORMS EARLY IN THE MORNING WEST OF THE METRO AREA...THEN AS ONE STORM STRENGTHENED OVER WESTERN DOUGLAS COUNTY...WENT WITH A WARNING FOR HIGH WINDS. STORM WAS PRODUCING 40 TO 45 MPH WINDS IN WESTERN DOUGLAS AND SARPY COUNTIES...AND STRENGTHENED TO 60 TO 69 MPH AS IT MOVED ACROSS CENTRAL AND EASTERN DOUGLAS COUNTY (69MPH AT 10AM OMA)...AND INTO POTTAWATTAMIE/SHELBY COUNTIES. AS IT MOVED THROUGH HARLAN...A 75 MPH WIND GUST WAS REPORTED ON THE AWOS AT 1040AM. FIRST SIGNIFICANT WAVE OF CONVECTION HAS MOVED THROUGH...HOWEVER ADDITIONAL CONVECTION PER WSR-88D RADAR TRAILS BACK ACROSS SOUTHEAST NEBRASKA INTO PARTS OF KANSAS. THIS MORNING/S UPPER AIR MAPS SHOWED A SHORTWAVE IN THE SOUTHWEST FLOW ALOFT...UNCAPPED...WITH DEEP MOISTURE ON THE OAX SOUNDING (1.72 INCHES PWAT). DEEP MOISTURE WILL REMAIN IN PLACE IN THE 1.5 TO 1.75 INCH RANGE THROUGH 12Z TUESDAY. THE GFS IS MORE OVER NORTHEAST NEBRASKA WITH THE POOLING OF H7 DEWPOINTS AND THEN SHIFTS IT NORTHEAST. THE NAM IS FARTHER SOUTH WITH HIGH H7 DEWPOINTS...AND SHIFTS IT INTO WESTERN IOWA. THE HOPWRF ENSEMBLE HAD A COUPLE OF RUNS THAT DEVELOP CONVECTION MORE CENTRAL SIMILAR TO THE NAM...HOWEVER HAS SHIFTED A LITTLE FARTHER NORTH. WHILE THE GFS IS FOCUSED FARTHER NORTHEAST. TONIGHT...THERE IS SUPPORT FOR A FEW AREAS OF THUNDERSTORMS. THERE IS SOME UPPER LEVEL SUPPORT AND ANOTHER SHORTWAVE IS PROGGED TO SWING THROUGH. THE LOW LEVEL JET WILL ONCE AGAIN DEVELOP WITH 50 TO 55KTS ACROSS KANSAS INTO SOUTHERN NEBRASKA. WITH ABUNDANT MOISTURE AND STEEP LAPSE RATES IN PLACE. WARM H7 TEMPERATURES WILL BE MOVING IN FROM THE WEST. WHERE IT IS UNCAPPED...LOOK FOR TSRA TO RE-DEVELOP. FOR NOW WILL PENCIL IN ISOLATED THUNDERSTORMS THIS EVENING WITH SCATTERED THUNDERSTORMS FOR SOUTHEAST NEBRASKA WHERE DEEP MOISTURE AND HEATING IS IN PLACE EARLY ON. ALSO...IN NORTHEAST NEBRASKA AS THE LOW LEVEL JET STRENGTHENS. LATER TONIGHT INCLUDED MORE OF A GENERAL AREA OF THUNDERSTORMS AS AREA INCREASES AND MOVES NORTHEASTWARD AS THE WAVE SWINGS THRU AND WARMER H7 BUILD IN. WILL CHECK SPC MESOANALYSIS GRAPHICS TO SEE WHERE BOUNDARIES ARE...WARM H7 TEMPS AND LATEST SATELLITE AND RADAR TRENDS. DOWNSLOPE FLOW SHOULD HEAT THINGS UP BEHIND THE MORNING CONVECTION. LATER TUESDAY COOLING WITH LOWERING HEIGHT AND WILL NEED TO MONITOR NORTHEAST FOR POTENTIAL CONVECTION. HEIGHTS BUILDS FOR WEDNESDAY. NEXT WEAK SHORTWAVE TO BRING ISOLATED STORMS LATE WEDNESDAY NIGHT AND THURSDAY WITH A FRONTAL PASSAGE THURSDAY NIGHT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 147 AM CDT TUE JUN 25 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-252100- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 147 AM CDT TUE JUN 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT OVER MOST OF THE THE OUTLOOK AREA...WITH THE GREATEST CONCENTRATION OVER WESTERN IOWA AND NORTHEAST NEBRASKA. SEVERE WEATHER IS NOT EXPECTED...BUT BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY HOT WEATHER WILL RETURN TO THE AREA TUESDAY AND SOME HEAT INDEX VALUES COULD EXCEED 100 DEGREES...ESPECIALLY ALONG AND SOUTHWEST OF AN OMAHA TO ALBION LINE. THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA THURSDAY AS A WEAK DISTURBANCE AND FRONT DROPS SOUTHEAST ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1050 PM CDT MON JUN 24 2013
NEZ016-030-250415-
BOONE NE-ANTELOPE NE-
1050 PM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE AND SOUTHWESTERN
ANTELOPE COUNTIES UNTIL 1115 PM CDT...
AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF PETERSBURG...OR 44 MILES
SOUTHWEST OF NORFOLK...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELGIN AND PETERSBURG.
LAT...LON 4206 9828 4209 9799 4194 9786 4169 9815
4170 9828 4174 9830
TIME...MOT...LOC 0347Z 207DEG 23KT 4176 9820
CHERMOKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1100 PM CDT MON JUN 24 2013
NEZ030-031-042-250430-
BOONE NE-MADISON NE-PLATTE NE-
1100 PM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOONE...CENTRAL MADISON
AND NORTHERN PLATTE COUNTIES UNTIL 1130 PM CDT...
AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALBION TO
6 MILES SOUTH OF LINDSAY...OR ALONG A LINE EXTENDING FROM 56 MILES
NORTH OF GRAND ISLAND TO 20 MILES NORTHWEST OF COLUMBUS...AND MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISON...ALBION...NEWMAN GROVE...LINDSAY AND CORNLEA.
LAT...LON 4172 9811 4192 9789 4192 9783 4195 9783
4194 9756 4181 9738 4157 9769
TIME...MOT...LOC 0357Z 218DEG 21KT 4168 9796 4160 9769
CHERMOKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1135 PM CDT MON JUN 24 2013
NEZ031-032-250500-
STANTON NE-MADISON NE-
1135 PM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANTON AND MADISON
COUNTIES UNTIL 1200 AM CDT...
AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LINDSAY...OR 21 MILES SOUTHWEST OF
NORFOLK...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...MADISON...BATTLE CREEK AND MEADOW GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4208 9722 4174 9742 4174 9767 4175 9777
4207 9778
TIME...MOT...LOC 0434Z 212DEG 28KT 4176 9761
CHERMOKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1141 PM CDT MON JUN 24 2013
NEZ016-250515-
ANTELOPE NE-
1141 PM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANTELOPE COUNTY UNTIL
1215 AM CDT...
AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF ELGIN...OR 37 MILES SOUTHEAST
OF ONEILL...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NELIGH...ORCHARD...CLEARWATER...BRUNSWICK AND ROYAL.
LAT...LON 4236 9830 4239 9796 4215 9789 4193 9816
4196 9829
TIME...MOT...LOC 0438Z 211DEG 27KT 4201 9824
CHERMOKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1155 PM CDT MON JUN 24 2013
NEZ031-032-042-043-250530-
STANTON NE-COLFAX NE-MADISON NE-PLATTE NE-
1155 PM CDT MON JUN 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR STANTON...NORTHERN COLFAX...
SOUTHEASTERN MADISON AND NORTHEASTERN PLATTE COUNTIES UNTIL 1230 AM
CDT...
AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CRESTON...OR 20 MILES SOUTH OF NORFOLK...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STANTON...CLARKSON...LEIGH AND CRESTON.
LAT...LON 4202 9725 4199 9702 4175 9702 4168 9729
4171 9747
TIME...MOT...LOC 0452Z 235DEG 17KT 4174 9739
CHERMOKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1213 AM CDT TUE JUN 25 2013
NEZ033-043-044-250545-
DODGE NE-COLFAX NE-CUMING NE-
1213 AM CDT TUE JUN 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DODGE...CENTRAL COLFAX
AND SOUTHWESTERN CUMING COUNTIES UNTIL 1245 AM CDT...
AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF HOWELLS...OR 23 MILES
NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 0 MPH.
HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SCRIBNER...DODGE...HOWELLS...SNYDER AND ROGERS.
LAT...LON 4187 9694 4166 9648 4145 9691 4145 9692
4145 9694 4159 9712
TIME...MOT...LOC 0510Z 228DEG 36KT 4159 9696
KERNThe Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 07:06 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448332, 448333.